Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 76, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 7, 2023, 8:13 PM CDT for Adair County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2023, 8:13 PM CDT (01:13 UTC)
- Expired
- May 7, 2023, 9:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Adair County, IA
The radar
The Des Moines radar (KDMX), 87 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 18.2
The text
As transmitted.
972
WUUS53 KDMX 080113
SVRDMX
IAC001-080200-
/O.NEW.KDMX.SV.W.0076.230508T0113Z-230508T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
813 PM CDT Sun May 7 2023
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Adair County in southwestern Iowa...
* Until 900 PM CDT.
* At 811 PM CDT, a severe thunderstorm was located over Fontanelle,
or 6 miles southwest of Greenfield, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fontanelle and Orient around 820 PM CDT.
Nodaway Park around 825 PM CDT.
Other locations in the path of this severe thunderstorm include
Greenfield and Greenfield Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 9463 4123 9470 4146 9446 4128 9424
4116 9454
TIME...MOT...LOC 0111Z 226DEG 17KT 4125 9457
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ansorge1 follow-up statement
256
WWUS53 KDMX 080131
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
831 PM CDT Sun May 7 2023
IAC001-080200-
/O.CON.KDMX.SV.W.0076.000000T0000Z-230508T0200Z/
Adair IA-
831 PM CDT Sun May 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN ADAIR COUNTY...
At 831 PM CDT, a severe thunderstorm was located near Orient, or 8
miles south of Greenfield, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Orient.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4116 9461 4120 9465 4126 9463 4125 9431
4116 9454
TIME...MOT...LOC 0131Z 279DEG 9KT 4118 9449
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:55 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 7, 6:55 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 655 PM CDT Sun May 7 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 313 PM CDT Sun May 7 2023 Key Messages: -Severe storms expected this evening into the overnight mainly southern half of the state. -Quiet weather mid week with seasonable temperatures. -Increase threat for precipitation late in the week. Convection has continued to bubble for much of the morning into the early afternoon along the instability gradient in central Iowa. Most recently, an elevated cell has produced 2.5" hail near Carroll as it rides along the instability gradient. The forecast has many areas of uncertainty with regards to placement and timing although there is certainty in the fact the ample severe weather is expected this evening into the overnight. This storm should act to reinforce the low level boundary near the I80 to Highway 30 corridor late this afternoon with the boundary acting as a focus for convection. Instability in southern Iowa where sun has been ample today has risen to in excess of 3000 J/KG along with impressive mid level lapse rates, especially towards western Iowa. Certainly these lapse rates helped in the large size of hail seen near Carroll and these are expected to continue across the southern half of the state into the evening. Most CAMs output have storms developing around 5 to 6 pm near the boundary and intensifying quickly. The initial storms are expected to remain near the boundary and move nearly parallel with large hail holding as a main threat. A narrow corridor of low level instability and increasing effective SRH should provide a for some threat of a few tornadoes in this corridor near the boundary. In addition, some threat of heavy rainfall is expected as storms move east along the boundary often over the same areas. As the evening progresses, guidance continues to indicate a forward moving organizing in Nebraska and racing east into southwest Iowa. This convection is expected to move propagate in the strong instability that will exist across southern Iowa into northern Missouri by late evening into the early morning hours. Damaging winds and a few tornadoes may also occur with this system as it races east. The heavy rain threat will continue as well as the comma head likley moves over the same areas as the initial convection. The storms are expected to exit by Monday morning with increasing subsidence in the wake of the storm providing relatively quiet weather for much of the day. The overall quiet weather is expected to continue for much of the work week with mild temperatures. There is some indication for an increasing threat of precipitation towards Friday. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 644 PM CDT Sun May 7 2023 Main focus continues to be on convective trends rest of this evening into the early overnight hours. Although VFR conditions are currently ongoing across most sites, MVFR to maybe IFR conditions are still expected to expand over portions of central Iowa. Convective storm trends continue to look a bit further south, mainly impacting KDSM and KOTM bringing TSRA at times with some severe potential as well. Amendments likely as storms re- initiate tonight to update timing/CIGs/VISBYs/Winds in the vicinity of storms. Further north, rain is expected to expand across the area as storms grow upscale late tonight but some uncertainty remains in terms of thunder potential at sites further north. Ceilings do look to lower to at least MVFR, if not lower, into tomorrow morning before gradually improving through the day. Winds near storms will likely be gusty but otherwise surface winds switch to be out of the north by 12Z tomorrow. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...KCM
Hazardous weather outlook, May 7, 3:37 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 337 PM CDT Sun May 7 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-082045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 337 PM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is an enhanced threat of severe weather tonight. Large hail, damaging winds, and a few tornadoes may all be possible at times, with the greatest risk over southern and central Iowa. Locally heavy rainfall is also expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorm chances are forecast on Monday and at intervals from Wednesday into next weekend, however, the overall threat of severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Dodson
In the hours before
Local storm report, May 7, 5:54 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 4 SE GRINNELL 41.70N 92.68W
05/07/2023 POWESHIEK IA DEPT OF HIGHWAYS
SEMI TRAILER BLOWN OVER AT MILE MARKER 185
ON INTERSTATE 80 BETWEEN GRINNELL AND
MALCOLM EXITS. VIA IOWA DOT CAMERA.
&&
CCLocal storm report, May 7, 6:01 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
601 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL BAXTER 41.83N 93.16W
05/07/2023 E2.75 INCH JASPER IA PUBLIC
DELAYED REPORT. IMAGE SUBMITTED VIA SOCIAL
MEDIA.
&&
DODSONLocal storm report, May 7, 6:13 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 1 W ROSE HILL 41.32N 92.48W
05/07/2023 M2.00 INCH MAHASKA IA PUBLIC
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
&&
DODSONLocal storm report, May 7, 6:17 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL ROSE HILL 41.32N 92.46W
05/07/2023 E2.00 INCH MAHASKA IA BROADCAST MEDIA
DELAYED REPORT. IMAGE PROVIDED VIA SOCIAL
MEDIA. TIME ESTIMATED FROM RADAR.
&&
DODSONLocal storm report, May 7, 6:21 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL NEWTON 41.70N 93.05W
05/07/2023 E2.00 INCH JASPER IA PUBLIC
DELAYED REPORT. IMAGE SUBMITTED VIA SOCIAL
MEDIA. PRECISE MEASUREMENT OF 2.13 INCHES.
TIME ESTIMATED FROM RADAR.
&&
DODSONLocal storm report, May 7, 8:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL BRIDGEWATER 41.25N 94.67W
05/07/2023 E1.00 INCH ADAIR IA PUBLIC
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 39 min |
| May 7, 7:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass | 47 min |
| May 7, 8:28 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Union | 47 min |
| May 7, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Union | 46 min |
| May 7, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 48 min |
| May 7, 9:03 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 42 min |
| May 7, 9:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall | 40 min |
| May 7, 9:57 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 33 min |
| May 7, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren, Wayne | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.